Tornadoes · United States · Kansas · 2007

EF1 tornado, Bird City, Kansas, March 28, 2007

This EF1 tornado ran 4.0 miles across Cheyenne County on March 28, 2007, touching down at 8:49 PM CDT and reaching 100 yards wide. It killed nobody, and did $6,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 28, 2007
Touchdown
8:49 PM CDT (01:49 UTC)
Lifted
8:56 PM CDT (01:56 UTC)
On the ground
7 minutes
Path length
4.0 miles (6.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$6,000
County
Cheyenne County
Touchdown point
39.750, -101.455
Lift-off point
39.778, -101.443
Record number
0703281949-01

What the Weather Service recorded

A major Spring storm system affecting the Central High Plains produced 16 tornadoes and flash flooding, in addition to severe hail and wind. This was the most tornadoes reported in a single day in the Goodland County Warning Area. The most significant tornado was an EF2 which began in Sherman county and moved north across most of Cheyenne county in Kansas. Four homesteads suffered significant property damage along the 36 mile path length. In addition to the EF2 tornado, there were three EF1 and twelve EF0 tornadoes stretching from Greeley county Kansas into Dundy county Nebraska. No injuries or fatalities occurred.

This tornado tracked from Sherman county through most of Cheyenne county with a total path length of 34 miles. The tornado was on the ground for 62 minutes and produced F1-F2 damage along much of its path. In Cheyenne county, four homes were affected, all having lost the entire roof and some with outside wall damage. Tree and power pole damage was extensive as well as significant property damage including garages, outbuildings, grain bins and livestock. The tornado tracked almost straight north along Road 30 for most of its length in Cheyenne county, and then at Road U the tornado veered left and dissipated near Roads AA and 26. The tornado began at the Sherman county line near Road 30. |Wildlife officials stated that 22 mule deer, 50 ducks, 4 pheasants, 4 rabbits and 2 song birds were killed.

Storm chaser video showed a second tornado occurring at the same time as the large tornado near Bird City. Damage survey discovered 4 power poles down about 4 miles east of Bird City. Track estimated from Doppler radar imagery.

A tornado developed in northern Cheyenne county as the Bird City tornado was dissipating further west. The tornado developed near Road AA and Road 31 and tracked north into Dundy county, Nebraska between Roads 31 and 32. A home was damaged just north of Road AA with minor roof damage, broken windows and a part of a north wall pushed out. Further north...tree and fence damage occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

39 minutes of warning. NWS GLD issued a tornado warning for this county at 01:10 UTC, 39 minutes before the tornado touched down, in force until 02:15 UTC.

The county was under a tornado watch, issued at 21:00 UTC and running to 04:54 UTC.

Issued (UTC)ExpiredProductOffice
17:00 UTC00:00 UTCWind AdvisoryGLD
21:00 UTC04:54 UTCTornado WatchGLD
23:25 UTC23:43 UTCSevere Thunderstorm WarningGLD
00:15 UTC01:15 UTCSevere Thunderstorm WarningGLD
01:10 UTC02:15 UTCTornado WarningGLD
01:21 UTC02:15 UTCSevere Thunderstorm WarningGLD
01:31 UTC05:30 UTCFlash Flood WarningGLD
01:32 UTC05:30 UTCFlash Flood WarningGLD
01:57 UTC02:45 UTCTornado WarningGLD
02:10 UTC02:32 UTCTornado WarningGLD
03:13 UTC04:00 UTCTornado WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Mar 28, 2:18 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 2:18 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007

.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.

SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.

LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR KSZ002>004-014>016-028-029.

NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     NEZ079>081.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.

&&

JDK
Hazardous weather outlook, Mar 28, 11:55 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAR 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE
TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE.

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH
WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE
COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY
6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO
A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.  TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM.  STORM MOTION WILL BE
NORTH-NORTHEAST AT 50 MPH.  DESPITE THE FAST STORM MOTIONS...
TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH
FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25.

DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS
EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN
RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND
FLOODING WILL CONTINUE OVERNIGHT.

A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM
MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE
TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45
MPH ARE EXPECTED.

EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS
RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20
PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS
THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

DDT/DLF

In the hours before

Local storm report, Mar 28, 8:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          5 E GOODLAND            39.35N 101.62W
03/28/2007                   SHERMAN            KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, Mar 28, 8:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          5 S TRIBUNE             38.40N 101.75W
03/28/2007                   GREELEY            KS   PUBLIC

&&

KJAMES
Local storm report, Mar 28, 8:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          8 NE GOODLAND           39.43N 101.60W
03/28/2007                   SHERMAN            KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, Mar 28, 8:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          9 S BIRD CITY           39.62N 101.53W
03/28/2007                   CHEYENNE           KS   TRAINED SPOTTER

            LARGE WEDGE

0730 PM     TORNADO          9 S BIRD CITY           39.62N 101.53W
03/28/2007                   CHEYENNE           KS   TRAINED SPOTTER

            LARGE WEDGE TORNADO

&&

KJAMES
Local storm report, Mar 28, 8:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             CHEYENNE WELLS          38.82N 102.35W
03/28/2007  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

KJAMES
Local storm report, Mar 28, 8:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          12 NW TRIBUNE           38.59N 101.91W
03/28/2007                   GREELEY            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TORNADO CROSSING COUNTY LINE

&&

MWM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

1.8 hours before the tornado, 153 km from the path. March 29, 2007.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93259, lifted condensation level 3911 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2007-03-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -11 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93259 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3911 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

10.2 hours after it, 153 km from the path. March 29, 2007.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN 0, lifted condensation level 520 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2007-03-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -73 square meters per square second, 0 to 6 km bulk shear 88 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
88 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

St Francis (SYF), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:53 UTC6755140° 22 kt331005.1
00:53 UTC5652120° 28 kt351006.4+TSRA BR
01:53 UTC6356150° 32 kt451004.4-RA
02:53 UTC5848120° 8 kt331005.4-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the touchdown began at 01:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:12 UTCHAIL 0.886 Sw ColbyThomas, KS
23:14 UTCHAIL 0.754 W ColbyThomas, KS
23:16 UTCHAIL 1.254 W ColbyThomas, KS
00:09 UTCHAIL 18 N RuletonSherman, KS
00:49 UTCTORNADO3 Se GoodlandSherman, KS
00:49 UTCTORNADO8 Se GoodlandSherman, KS
00:53 UTCHAIL 11 W GoodlandSherman, KS
00:53 UTCHAIL 1GoodlandSherman, KS
01:08 UTCTORNADO5 E GoodlandSherman, KS
01:15 UTCTORNADO8 Ne GoodlandSherman, KS
01:30 UTCTORNADO9 S Bird CityCheyenne, KSLARGE WEDGE
01:52 UTCTORNADO1 E Bird CityCheyenne, KSDESCRIBED BY MEDIA AS 1/2 MILE WIDE TORNADO WITH POWER FLASHES. VIEWED FROM 2 MILES SOUTH OF MCDONALD LOOKING WEST TOWARD BIRD CITY
01:58 UTCHAIL 2St. FrancisCheyenne, KS
02:26 UTCHAIL 1.55 Se EdsonSherman, KS
02:26 UTCTORNADO2 E EdsonSherman, KSTORNADO REPORTED WITH TRANSFORMER FLASHES
02:28 UTCHAIL 1BrewsterThomas, KS
02:32 UTCHAIL 2.756 N Bird CityCheyenne, KS
02:54 UTCTORNADONe EdsonSherman, KS
03:32 UTCTORNADOSe Bird CityCheyenne, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of March 28, 2007

65 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 283:05 PM CDTEF0Logan, IL0.110
March 283:19 PM CDTEF0McLean, IL0.110
March 285:20 PM CDTEF0Swisher, TX2.575
March 285:28 PM CDTEF0Briscoe, TX2.075
March 285:43 PM CDTEF1Briscoe, TX6.8100$35,000
March 286:03 PM CDTEF0Floyd, TX0.550$10,000
March 286:03 PM CDTEF0Briscoe, TX4.8220
March 286:10 PM CDTEF0Briscoe, TX1.8100
March 286:35 PM CDTEF2Briscoe, TX16.5300$175,000
March 286:40 PM CDTEF0Donley, TX1.0100
March 285:49 PM MDTEF0Wallace, KS0.510
March 285:52 PM MDTEF0Wallace, KS6.075
March 286:55 PM CDTEF1Donley, TX7.3150$5,000
March 287:05 PM CDTEF0Donley, TX1.0200
March 287:05 PM CDTEF0Decatur, KS8.025$40,000
March 286:12 PM MDTEF0Cherry, NE3.0150$250
March 287:16 PM CDTEF0Lipscomb, TX6.0150
March 287:28 PM CDTEF0Meade, KS1.450
March 287:28 PM CDTEF2Beaver, OK16.01502$102,000
March 287:32 PM CDTEF0Meade, KS1.350
March 286:33 PM MDTEF0Hamilton, KS10.6100
March 286:37 PM MDTEF0Sherman, KS0.510
March 287:39 PM CDTEF3Donley, TX3.46002$180,000
March 287:42 PM CDTEF1Meade, KS13.5125$78,000
March 287:46 PM CDTEF2Donley, TX4.2528$63,000
March 287:48 PM CDTEF3Gray, TX3.06002$100,000
March 286:48 PM MDTEF0Greeley, KS11.0100
March 286:49 PM MDTEF0Sherman, KS0.510
March 287:58 PM CDTEF0Ford, KS7.850
March 288:02 PM CDTEF0Donley, TX0.350
March 288:04 PM CDTEF2Beaver, OK6.0100$58,000
March 287:05 PM MDTEF0Chase, NE0.120
March 287:05 PM MDTEF1Arthur, NE20.6100
March 287:06 PM MDTEF0Sherman, KS3.025
March 287:09 PM MDTEF0Greeley, KS15.0100$25,000
March 287:11 PM MDTEF1Chase, NE2.520$15,000
March 287:12 PM MDTEF0Perkins, NE0.220
March 288:13 PM CDTEF2Donley, TX4.5200$170,000
March 288:14 PM CDTEF1Gray, KS10.4200$160,000
March 288:15 PM CDTEF0Donley, TX1.050
March 287:15 PM MDTEF2Sherman, KS7.0350$100,000
March 287:20 PM MDTEF1Perkins, NE2.330$15,000
March 287:20 PM MDTEF2Perkins, NE15.9900$1.2 million
March 288:23 PM CDTEF2Gray, TX3.6200$74,000
March 288:29 PM CDTEF2Cheyenne, KS27.0700$2.0 million
March 288:30 PM CDTEF0Gray, TX0.350$3,000
March 288:32 PM CDTEF1Hodgeman, KS10.7200$3,000
March 288:36 PM CDTEF1Gray, TX0.350$39,000
March 288:39 PM CDTEF0Meade, KS8.7100
March 287:41 PM MDTEF1Wallace, KS8.0100$250,000
March 288:45 PM CDTEF3Gray, TX8.01,760$27,000
March 287:46 PM MDTEF1Grant, NE2.0100$500
March 287:54 PM MDTEF3Prowers, CO28.090029$4.0 million
March 288:00 PM MDTEF0Keith, NE0.120
March 289:01 PM CDTEF3Hodgeman, KS29.11,320$535,000
March 289:09 PM CDTEF1Cheyenne, KS3.0200$25,000
March 288:11 PM MDTEF1Keith, NE0.720$100,000
March 288:17 PM MDTEF1Dundy, NE12.0440$460,000
March 288:20 PM MDTEF0Keith, NE0.120$5,000
March 288:29 PM MDTEF0Sherman, KS2.525$3,000

All 66 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.